MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 55/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 55/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75018959
Medical Device Problem Code Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a 1st stage revision hip arthroplasty for infection.Implants were explanted and sent to local pathology for sonification/infection identification.Sinus track from skin wound into deep tissue/joint was noted during surgery, along with 'foul odour' and heamoserous ooze/pus.Type of bacteria not known at time of surgery.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a patient underwent a first stage revision hip arthroplasty for infection.The polarcup shell (75100442), polarcup insert (75018959) and polarstem (75002115) used in treatment have not been returned for investigation.An evaluation of the complained devices could therefore not be conducted and the reported failure mode could not independently be confirmed.A medical investigation was conducted.It was communicated that no further information would be provided due to lack of consent.Reportedly, infection was the root cause of the reported events; however, no supporting documentation was provided and the ¿type of bacteria¿ was unknown at the time of surgery.The patient impact beyond the reported infection and subsequent 1st stage revision could not be determined.No further medical assessment could be rendered at this time.A review of the complaint history revealed no additional complaint for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.The instructions for use lists infection as a known possible side effect resulting from a hip arthroplasty.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on available information the root cause for the reported infection is attributed to a known inherent risk of the devices.However, the executed investigation does not indicate that one of the devices failed to match specification at the time of manufacturing.The need for corrective action is therefore not indicated.Nevertheless, smith + nephew will continue to monitor these devices for similar issues.This complaint will be reopened should additional information or the devices be received.

Brand Name
POLARCUP XLPE INSERT 55/28 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11692502
Report Number9613369-2021-00161
Device Sequence Number4331137
Product Code LPH
UDI-Device Identifier07611996111491
UDI-Public07611996111491
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75018959
Device Catalogue Number75018959
Device Lot NumberB2016441
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/26/2021
Supplement Date Received by Manufacturer04/27/2021
Initial Report FDA Received Date04/20/2021
Supplement Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75017233 - POLARCUP CORT SCREW 4.5X44 NON CEM; 75017234 -POLARCUP CORT SCREW 4.5X48 NON CEM
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age43 YR